Hail, Clarion
- When
- April 17, 5:24 PM EST
- Where
- Clarion County, 0.52 mi E of Cottage Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.020, -79.340
Report of 1 inch hail.
A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg. As a result, widespread wind damage was noted with this passing system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 17, 2:23 PM EST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 323 PM EDT Wed Apr 17 2024 .SYNOPSIS... Cold front will cross the area this evening bring thunderstorms. After a brief dry period Thursday, another cold front moving through very late Thursday night and Friday will bring another round of showers before a period of cool and dry weather moves in for Saturday through Monday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... KEY MESSAGES: - Severe thunderstorms with very large hail and damaging winds between 6 pm and 11 pm this evening. - Thunderstorms in Pittsburgh area 8 to 9 pm. ------------------------------------------------------------------ 500 mb trough with 50-60 meter height falls rolls through this evening with associated band of severe thunderstorms along cold front. Heating in the dry slot of the weakening low has been strong with temperatures climbing into the 70s and lower 80s with dew points of 55 to 60F. A band of supercells has formed ahead of the surface cold front and will move steadily across northern and central Ohio this afternoon and into western PA and northern WV early this evening. MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and 0-6 km shear of 40-50 knots supports large to very large hail. The 17z KILN had several SARS analogs with 2"+ hail. LCL values are a bit high for strong tornadoes in the 1,300 m range. However with 20-30 knots of 0-1km shear tornadoes are possible especially in Ohio counties before upscale evolution to a solid squall line focuses threat on wind damage. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Above normal temperature and dry weather expected for transitory day Thursday. - Another round of showers and low probability thunderstorms expected Friday with cold front passage. ---------------------------------------------------------------- Height rises with 500mb ridge move across area Thursday bring brief period of dry weather with weak surface ridge at the surface. A deep upper low then moves across Ontario Thursday night and Friday with 200 meter height falls into Quebec. Although this is a glancing blow this far south, it does induce a wave of low pressure, pushing a cold front through the Upper Ohio River valley with showers expected starting very late Thursday night in Ohio and moving through rest of area Friday. Heights fall about 80 meters Friday night in wake of cold front and usher in colder air to set up the weekend as 850 mb temperatures fall to about 0C during the night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... KEY MESSAGES: - Dry but cooler conditions expected for the weekend. - Periodic shortwave passages may offer brief precipitation windows through the middle of next week. ------------------------------------------------------------------- Dry and cool westerly flow aloft expected Saturday through Monday. A large Canadian High settles into the central CONUS with persistent northwest surface flow and gradually cooling 850 mb temps. By Saturday evening they will drop to -2 to -4C, then -4 to -6C by early Sunday morning. While 30s are possible Saturday night, Sunday night appears to be the coldest with clear skies and light winds creating favorable conditions for radiational cooling. Even though boundary layer starts to warm with 850 mb temps warming close to zero, a sharp inversion is expected with light winds under the surface ridge. NBM 10th percentile Min Temps are in the upper 20s in the north and lower 30s over much of the central potion of forecast area. Given the recent warmth and early start to growing season, we ran the frost tools and widespread frost is expected Sunday night which may eventually require headlines. Trough coming out of Midwest Monday night moves into Great Lakes Tuesday and the northeast states on Wednesday. Showers are possible Tuesday and may linger on Wednesday as a result of strong cold advection and possible lake effect showers. 12z ECMWF even had -10C 850 mb temps reaching into northern PA on Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Scattered to broken clouds with mixed levels (predominantly 5-10kft) and a few scattered light showers are ongoing across the area to start the TAF period. Expect this to generally continue through the afternoon before thunderstorm activity ramps up and a line of thunderstorms - possibly severe and capable of producing damaging winds and large hail - moves through the area from west to east between roughly 22Z and 03Z. These storms may also bring brief reductions in ceilings and visibilities to area terminals as they push through. Hi-res ensemble guidance continues to indicate high probabilities (>60%) of MVFR or lower ceilings settling into much of the area overnight in the wake of these storms. If this occurs, conditions would improve during the late morning or early afternoon hours on Thursday, right at the tail end of the current TAF period. Winds are generally out of the south or southwest around 10 knots to start the TAF period. Expecting more frequent gusts to 20-25 knots to begin later this afternoon owing to deeper boundary layer mixing. Wind settle again overnight in the wake of the storms and veer to more westerly by the end of the period. .Outlook... Restrictions remain possible Thursday night into Friday under another passing upper trough and associated chances for rain. Prevailing VFR returns over the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Craven NEAR TERM...Craven SHORT TERM...Craven LONG TERM...Craven AVIATION...Cermak
Hazardous Weather Outlook National Weather Service Pittsburgh PA 220 PM EDT Wed Apr 17 2024 PAZ009-016-074-076>078-WVZ510>514-181830- Forest-Jefferson PA-Higher Elevations of Westmoreland- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 220 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms mainly between 8 and 10 pm this evening with potential for large hail and damaging winds. Heavy rain associated with thunderstorms could also pose a limited flash flood risk given saturated grounds across the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A frost or freeze is expected Saturday night and especially Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029- 031-073-075-WVZ001>004-012-021-509-181830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 220 PM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms mainly between 5 and 8 pm this evening with potential for large hail up to golf ball sized and damaging winds. Isolated tornadoes are possible especially in the Ohio Counties. Heavy rain associated with thunderstorms could also pose a limited flash flood risk given saturated grounds across the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost and potentially a freeze is expected Saturday night and especially Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Wed Apr 17 2024
PAZ008-009-015-172230-
Forest PA-Clarion PA-Venango PA-
617 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN VENANGO...CENTRAL
CLARION AND SOUTHWESTERN FOREST COUNTIES THROUGH 630 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarion, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarion, Knox, Sligo, Strattanville, Shippenville, Fryburg, and
Fisher.
This includes Interstate 80 in Pennsylvania between mile markers 53
and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for northwestern
Pennsylvania.
&&
LAT...LON 4130 7921 4129 7921 4110 7946 4113 7954
4126 7959 4142 7946
TIME...MOT...LOC 2216Z 232DEG 31KT 4117 7945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HefferanThe Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
29 thunderstorm wind, 7 hail. Local standard time, as filed.
Report of 1 inch hail.
Report of 1 inch hail.
Report of 1 inch hail.
Report of 1 inch hail.
Tree down across road.
A few trees snapped on Mt. Jackson Road.
Numerous reports of trees and wires down across Beaver County.
Tree limbs and branches down greater than 2 inches in diameter.
Tree down on Route 65.
Report of nickel hail.
Tree down on a house.
Report of trees down in the area.
Trees down in a yard.
Trees reported down in Cranberry Township.
Report and video of large tree down.
Report of tree down on vehicle trapping people inside. No injuries reported.
At least 16 large, old trees were uprooted on a property that cover 3 to 4 acres.
Report of a multiple trees down on 2 residences.
Trees were uprooted on Fairfield Drive.
Multiple telephone poles down on Bidwell Street.
Tree blown down onto a house.
Small tree limbs down, less than 2 inches in diameter.
Report of 1.25 inch hail via MPing.
Report of a tree down on a vehicle.
Large pine tree snapped.
Report of 1.25 inch hail via MPing.
Wires down on property.
Tree down on Route 28 south of Exit 11.
Report from Mping of trees down.
Report of a tree down along Route 28.
Emergency manager reported shingles were blown off two homes. One home was near South Rebecca Street.
Report of tree falling on a home.
Tree down on Hannahstown Road.
A few trees were reported down in New Kensington with power lines down.
Part of a school roof was blown off.
Report of damage on Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169420, 1169421, 1169422, 1169423, 1169427, 1169428, 1169429, 1169430, 1169431, 1169424, 1169432, 1169433, 1169434, 1169435, 1169436, 1169437, 1169438, 1169439, 1169440, 1169441, 1169442, 1169443, 1169425, 1169444, 1169445, 1169426, 1169446, 1169447, 1169448, 1169449, 1169450, 1169451, 1169452, 1169453, 1169454, 1170119.